Cutaneous Adverse Effects Associated With Tyrosine Kinase Inhibitors May Impact Quality of Life and Adherence to Treatment


Get Permission

Tyrosine kinase inhibitors “are associated with numerous adverse effects, many of which are cutaneous and can affect patients’ quality of life and impede their adherence to long-term treatment,” National Cancer Institute (NCI) investigators concluded after studying the adverse effects of the tyrosine kinase inhibitor cabozantinib (Cometriq) and comparing them with the effects of other tyrosine kinase inhibitors, such as sunitinib (Sutent) and sorafenib (Nexavar).

“Clinical phase I and II trials of cabozantinib have been conducted in various malignant neoplasms including medullary thyroid, gastric, renal cell, pancreatic, and prostate cancers. A randomized, placebo-controlled, phase II study has been completed in patients with castrate-refractory prostate cancer, and phase III trials are ongoing in renal cell carcinoma, prostate cancer, and hepatocellular carcinoma. A phase III trial involving 330 patients with medullary thyroid cancer demonstrated improvement in median progression-free survival to 11.2 months vs 4 months with placebo,” the investigators reported.

Cabozantinib is also under investigation for treatment of urothelial carcinoma, and the authors described the development of skin reactions to cabozantinib among 41 consecutive adults with metastatic, progressive urothelial carcinoma enrolled in an NCI open-label, nonrandomized, phase II clinical trial. One or more cutaneous toxic effects occurred in 30 of the 41 patients (73%).

The most common adverse effect was hand-foot skin reaction, which occurred in 22 patients (54%). Hand-foot skin reaction “is a frequently observed sequela of conventional chemotherapeutic agents and typically improves on treatment cessation,” the authors noted, but “tyrosine kinase inhibitors are typically prescribed for long-term treatment, and, as a result, hand-foot skin reaction has become a major management issue in the use of these therapies.”

Hand-foot skin reaction is the most common cutaneous toxic effect seen with sorafenib and sunitinib, the authors pointed out, and “the median onset of hand-foot skin reaction in our cohort (4 weeks) is comparable to the onset of hand-foot skin reaction associated with sorafenib (2–4 weeks) and sunitinib (4–12 weeks).” Although hand-foot skin reaction has been associated with a favorable outcome in patients receiving sorafenib, studies are needed to determine whether hand-foot skin reaction is a biomarker of clinical outcome in patients receiving cabozantinib.

“Current therapeutic recommendations for hand-foot skin reaction are primarily based on case reports and series owing to a lack of clinical trial data. Dose modification or drug discontinuation usually leads to rapid improvement of painful lesions but at the potential expense of cancer response,” the researchers stated. Patients should be advised to avoid mechanical trauma to the skin, such as from intense exercise; friction from tightly fitted shoes, gloves, or clothing; and extreme hot or cold temperatures.

Generalized pigment dilution and/or hair depigmentation occurred in 18 patients (44%) in the cabozantinib study, and the authors noted “hair and skin depigmentation is also observed in association with sunitinib and imatinib.” Depigmentation is usually reversible within a few weeks of discontinuation of therapy.

“Xerosis was also noted in our series in 8 patients (20%) and is a well-recognized phenomenon in association with sorafenib (10%–20%) and sunitinib (16%). In our cohort, xerosis primarily affected the distal extremities, and all patients with xerosis also developed hand-foot skin reaction,” the researchers wrote. “Frequent application of emollients with urea, 5% to 10%, usually results in improvement of xerosis.”

Scrotal erythema/ulceration occurred in 6 patients (15%) in the cabozantinib study and has been noted in case reports of patients treated with sunitinib and sorafenib. “Scrotal erythema/ulceration in our cohort was managed with treatment interruption and supportive approaches. Physicians should be aware that this adverse effect may be underrecognized and should be alert that patients may be hesitant to mention genital or perianal symptoms,” the authors advised.

“Subungual splinter hemorrhages were observed in five patients (12%) in our cohort and are frequently seen with tyrosine kinase inhibitors that block vascular endothelial growth factor receptor function, particularly sunitinib and sorafenib,” the investigators noted. The splinter hemorrhages did not require treatment.

The researchers concluded that it is crucial for dermatologists to be familiar with skin reactions associated with tyrosine kinase inhibitors and for dermatologists and oncologists to work together to manage these symptoms. ■

Zuo RC, et al:  JAMA Dermatol 151:170-177, 2015.

 



Advertisement

Advertisement



Advertisement